Florida, 2001

Rip Current in Florida, February 9, 2001

February 9, 2001 · NWS MFL · 1 event in 1 county or zone

1 rip current, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Feb 9, 2:30 PM EST, 30 minutes earlier.

Area forecast discussion, Feb 9, 2:30 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
230 PM EST FRI FEB 9 2001

AVN MODEL HAS DONE A BIT OF A FLIP-FLOP FROM YESTERDAY BY BACKING
OFF CONSIDERABLY ON ADVECTING MOISTURE AND CLOUDINESS ACROSS SOUTH
FLORIDA SATURDAY INTO EARLY SUNDAY MORNING. FAN NUMBERS SHOW THIS
TREND QUITE WELL WITH POP NUMBERS LOOKING A LOT MORE LIKE THE NGM'S
FWC NUMBERS THAN THEY DID YESTERDAY. WE PROBABLY WILL NOT GET
ANYTHING MUCH CONSIDERING THAT THE DEEP EASTERLIES SO FAR HAVE NOT
RESULTED IN ADVECTION OF MUCH MOISTURE ABOVE THE VERY LOWEST LEVELS
(IN FACT THE 12Z MFL SOUNDING THIS MORNING LOOKS EVEN A LITTLE DRIER
AND MORE STABLE THAN THE CORRESPONDING ONE 24 HOUYRS AGO).
UNFORTUNATELY WE HAVE NOT HAD ACCESS TO A SOUNDING FROM MYNN FOR
SOME TIME SO WE DON'T REALLY KNOW WHAT MIGHT BE UPSTREAM IN THE
EASTERLIES BUT SATELLITE LOOPS DO NOT INDICATE MUCH MOISTURE.
THEREFORE 20% POPS AT THE OUTSIDE (AND NO MORE) SEEM WARRANTED.

LITTLE CHANGE IN STORE FOR THE EXTENDED WITH A CONTINUATION OF ABOVE
CLIMATOLOGICAL NORMAL TEMPERATURES AND EXCEPT FOR AN ISOLATED NIGHT
OR MORNING SHOWER ON THE EASTERLIES MOSTLY DRY. MODELS HAVE THE
UPPER RIDGE CONTINUING IN PLACE DURING THE EXTENDED PERIOD. MRF DOES
INDICATE A COLD FRONT MOVING ACROSS SOUTH FLORIDA IN THE SATURDAY
AFTERNOON TO SATURDAY NIGHT TIME FRAME (A WEEK FROM TOMORROW) WITH
THE RIDGE FINALLY BREAKING DOWN AND BEING REPLACED BY TROFFING. THE
AIRMASS BEHIND THE FRONT APPEARS TO BE ARCTIC IN ORIGIN... BUT WILL
PRORABLY MOVE ACROSS FAR ENOUGH NORTH THAT NO REALLY COLD CONDITIONS
APPEAR TO BE EXPECTED.

FOR THE MARINE WILL MAINTAIN SMALL CRAFT ADVISORY ALONG THE EAST
COAST AND BISCAYNE BAY TONIGHT AND LOWER THE ADVISORY TO SMALL CRAFT
EXERCISE CAUTION ALONG THE GULF SIDE. WINDS GENERALLY SLOWLY
DECREASING THROUGH THE PERIOD EXCEPT FOR A BIT OF A SURGE MONDAY
NIGHT AND TUESDAY AS A BUILDING SURFACE HIGH IN THE ATLANTIC BRIEFLY
TIGHTENS THE GRADIENT THEN.

NO HIGHLIGHTS FOR FIRE WEATHER AS THERE IS SUFFICIENT LOW-LEVEL
MOISTURE TO MAINTAIN RELATIVE HUMIDITIES ABOVE WATCH OR WARNING
LEVELS.

PBI BB 069/080 069/081 068 461122
MIA BB 071/081 070/08'2 070 461122

.MIA...SMALL CRAFT ADVISORY ATLANTIC COASTAL WATERS AND
       BISCAYNE BAY TONIGHT.

In the hours before

Special weather statement, Feb 9, 11:00 AM EST, 4 hours before
FLZ063-066>075-092000-

SOUTH FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
1100 AM EST FRI FEB 9 2001

...RIP CURRENTS LIKELY EAST COAST...
AN EAST WIND OF 20 TO 25 MPH COMBINED WITH LOW TIDE AROUND 3 PM THIS
AFTERNOON MEANS THAT RIP CURRENTS ARE LIKELY TO DEVELOP AT THE
BEACHES OF PALM BEACH, BROWARD, AND MIAMI-DADE COUNTIES.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AND SPOTTER ACTIVATION WILL
NOT BE REQUIRED.

FOR ADDITIONAL INFORMATION VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT HTTP://WWW.SRH.NOAA.GOV/MIA.
Special weather statement, Feb 9, 2:18 PM EST, 42 minutes before
FLZ063-066>075-092000-

SOUTH FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
1100 AM EST FRI FEB 9 2001

...RIP CURRENTS LIKELY EAST COAST...
AN EAST WIND OF 20 TO 25 MPH COMBINED WITH LOW TIDE AROUND 3 PM THIS
AFTERNOON MEANS THAT RIP CURRENTS ARE LIKELY TO DEVELOP AT THE
BEACHES OF PALM BEACH, BROWARD, AND MIAMI-DADE COUNTIES.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AND SPOTTER ACTIVATION WILL
NOT BE REQUIREDL.

FOR ADDITIONAL INFORMATION VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT HTTP://WWW.SRH.NOAA.GOV/MIA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Palm Beach

When
February 9, 3:00 PM EST
Where
Palm Beach County, Boca Raton
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
26.648, -80.436 (the zone’s center; the record gives no point)

A 62-year old man drowned in a rip current along an unguarded section of Highland Beach. Winds were east at 20 to 25 mph.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Palm Beach2001-02-0962MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2001Every state in 2001This day in weather historyWarnings in Florida, February 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5233744.